Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2017, 5:26 PM CDT for Dixon County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 3, 2017, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:35 PM CDT | HAIL 1 | 4 Sw Newcastle, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2244 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WUUS53 KFSD 032226 SVRFSD NEC051-032300- /O.NEW.KFSD.SV.W.0124.170703T2226Z-170703T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 526 PM CDT MON JUL 3 2017 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Dixon County in northeastern Nebraska... * Until 600 PM CDT * At 526 PM CDT, a severe thunderstorm was located near Newcastle, or 11 miles west of Ponca, and is nearly stationary. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * this severe thunderstorm will remain over mainly rural areas of northwestern Dixon County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702 TIME...MOT...LOC 2226Z 103DEG 3KT 4260 9693 HAIL...1.25IN WIND...<50MPH $$ MJF
2 follow-up statements
085 WWUS53 KFSD 032253 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 553 PM CDT MON JUL 3 2017 NEC051-032300- /O.CON.KFSD.SV.W.0124.000000T0000Z-170703T2300Z/ Dixon NE- 553 PM CDT MON JUL 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHWESTERN DIXON COUNTY... At 552 PM CDT, a severe thunderstorm was located near Newcastle, or 12 miles south of Vermillion, and is nearly stationary. The storm is currently weakening, but producing heavy rainfall in a short amount of time. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Newcastle and Martinsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702 TIME...MOT...LOC 2252Z 103DEG 3KT 4260 9696 HAIL...1.00IN WIND...<50MPH $$ MJF
949
WWUS53 KFSD 032300
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT MON JUL 3 2017
NEC051-032310-
/O.EXP.KFSD.SV.W.0124.000000T0000Z-170703T2300Z/
Dixon NE-
600 PM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4268 9702 4268 9681 4248 9678 4248 9702
TIME...MOT...LOC 2300Z 103DEG 3KT 4260 9697
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:47 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 3, 3:47 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 347 PM CDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 347 PM CDT Mon Jul 3 2017 The main concern for the short term is the prospect for thunderstorms with heavy rain tonight and again into Tuesday afternoon. Current satellite shows lots of cumulus south of a SPW to MHE line which likely depicts where the deeper moisture is located. Dew points in this area are 65 to 70 with upper 50s along Hwy 14. Moisture will continue to transport north on 10-20 kt flow between 925 mb and 850 mb. The wave that looks like it will enhance convective development is in western South Dakota and Nebraska. This wave is expected to reach the Missouri River in central South Dakota by 00Z. As expected with relatively weak forcing in an unstable environment, hi-res models show convection develop around sunset but where that convection develops has varied throughout the day. The most consistent signal from the NMM, ARW and NAMnest has been in the James Valley north of Mitchell. The HRRR originally favored this solution as well but has shifted north in models runs since 16Z. At this time, have favored the larger consensus and have convection developing in the James Valley around 02Z and then moving east southeast to Sioux Falls and Brookings around midnight and finally to the Jackson, MN and Okoboji area of Iowa toward 12Z. South of this area there is a much lower chance of rain. The upper flow is very week and with southwest flow favoring new cell development on the southwest flank of the MCS, the overall propagation of the system will be rather slow. So there is the potential for locally heavy rainfall. Considered a flash flood watch but with the uncertainty on where storms will develop have decided to wait and see where convection develops and if it will cover a large enough area to produce heavy rainfall. On Tuesday, model uncertainty continues as high res models have varied from keeping all convection east of I29 and north of Hwy 18 to convection developing in the James Valley with the approach of a second wave. Certainly, assuming an organized MCS develops,showers could continue through the morning into early afternoon in parts of southwest Minnesota and northwest Iowa as SSW flow at 850 mb would overrun any outflow boundary. However, with higher uncertainty, have PoPs gradually decrease to 30-40 percent. Otherwise, have favored solutions that have convection develop in the James Valley with the second wave during the afternoon. As this wave slowly move east through the afternoon, the chance for storms will spread toward I29 in the late afternoon and into southwest Minnesota and northwest Iowa after 00Z Wednesday. Again, if storms grow upscale, the MCS will only slowly move east so kept 30-50 percent PoPs through Tuesday night. Temperatures will be highly dependent on cloud cover and rain. With expected cloud cover and dew points in the mid 60s, kept lows in the mid 60s. Highs on Tuesday will range from around 80 in southwest MN to the lower to mid 90s in south central SD. .LONG TERM...(Tuesday night through Monday) Issued at 347 PM CDT Mon Jul 3 2017 For Tuesday night through Monday, the primary concern will be convection on Tuesday night and then heat Wednesday and Thursday. As note above, any convection on Tuesday afternoon will only slowly move east through the night. In fact with the wave still near I-29 at 12Z on Wednesday, could see isolated showers or thunderstorms continue into Wednesday afternoon around Hwy 71 in northwest Iowa. Any rain that does fall should be shortlived and not really impact temperatures. Very warm temperatures will move into areas west of I29 with highs in the low to mid 90s along and west of the James River with upper 80s along I-29. Fortunately, where temperatures will be warmest, afternoon mixing will lower dew points into the upper 50s. East of the James River, where temperatures will be a little cooler, dew points will be in the upper 60s. With ample moisture and some wind, lows on Wednesday night will be around 70. Thursday will be another very warm day - as warm or warmer than Wednesday. Flow will have a westerly component through the day - first from the southwest and then as the front move through from the northwest. The frontal passage will have little impact on temperatures during the afternoon - in fact it could enhance mixing. So expect highs to be in the 90s across the region. And with dew points again 65-70, it will feel like it is in the mid to upper 90s. Despite the frontal passage, rainfall is unlikely as there is a strong cap in place as the front goes through. Also the frontal timing is rather poor for convection as the front is expected to be near the Missouri River by 18Z and south of Sioux City by 00Z Friday. Should the front slow more, then there will be a small chance for convection although the cap would still inhibit convection. For Friday through Monday, temperatures are expected to be cooler and be near normal. The ridge axis remains to the west through 00Z Tuesday. The GFS and ECMWF are markedly different by late in the weekend with the strength of the upper low in eastern Canada. The GFS appears overamplified with a 554 cutoff north of Lake Huron by 12Z Monday. The ECMWF is much farther north with a broader ridge which brings warm air back in by Monday. The ECMWF has had a bias of bringing in warm air too quickly this summer so a slower warm up seems more likely at this time. Both models do have weak waves moving through the area on Saturday night and have a low PoP for thunderstorms that night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1251 PM CDT Mon Jul 3 2017 Main forecast concern through 18Z Tuesday is the threat of thunderstorms overnight. There are light showers moving into the James Valley including KHON but the bases are above 12 kft and little if any rain is reaching the ground. The threat for an isolated shower or thunderstorm will exist through the afternoon around KHON and after 21Z in KFSD but the probability of any precipitation is low and have not added to TAF. Scattered thunderstorms are expected to develop toward sunset in central South Dakota and then move east or east-southeast through the night. At this time, the lowest threat for storms will be around Sioux City and have not included any storms in TAF there. KHON and KFSD both look to have storms in the vicinity after sunset and have included a TEMPO for TS in both places and MVFR VSBY at KFSD. Storms are expected to move east of KHON around 04Z and KFSD around 07Z. Clouds are expected through at least 12Z but should be VFR. At KSUX, light winds late tonight may bring light fog with 3-5SM vsby toward sunrise. It is also possible that if wind decreases enough and there is some radiational cooling late tonight could also get light fog at KFSD but at this point expecting denser overcast to prevent fog formation. A threat for storms will return toward 18Z on Tuesday but primary threat is after 18Z so did not include TSRA in TAFs at this time. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Schumacher
Hazardous weather outlook, Jul 3, 4:13 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CDT Mon Jul 3 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-040915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 413 AM CDT Mon Jul 3 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms may develop over south central SD and the James River Valley, mainly this afternoon, and then spread eastward tonight. Severe weather is unlikely, though a stronger storm could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will continue on Tuesday. An isolated storm could become severe in the afternoon with large hail and damaging winds being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.